Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 280, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2005, 3:21 PM MDT for Hettinger County, Slope County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2005, 3:21 PM MDT (21:21 UTC)
- Expired
- Jul 21, 2005, 4:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 212122
SVRBIS
NDC041-087-212215-
/O.NEW.KBIS.SV.W.0280.050721T2121Z-050721T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM MDT THU JUL 21 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA
NORTHEASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 415 PM MDT
* AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 16 MILES WEST OF NEW
ENGLAND...OR ABOUT 24 MILES NORTHEAST OF BOWMAN...AND MOVING EAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTH OF NEW ENGLAND AROUND 340 PM MDT
REGENT AROUND 400 PM MDT
7 MILES SOUTHWEST OF MOTT AROUND 415 PM MDT
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4660 10323 4661 10320 4638 10214 4636 10211
4621 10221 4621 10248 4629 10250 4628 10275
4646 10331
$$
TSW1 follow-up statement
000
WWUS53 KBIS 212148
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT THU JUL 21 2005
NDC041-087-212215-
/O.CON.KBIS.SV.W.0280.000000T0000Z-050721T2215Z/
SLOPE ND-HETTINGER ND-
347 PM MDT THU JUL 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MDT FOR
SOUTHERN HETTINGER AND NORTHEASTERN SLOPE COUNTIES...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF NEW ENGLAND...OR ABOUT 27 MILES NORTHEAST OF BOWMAN...
MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF REGENT AROUND 415 PM MDT
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4659 10314 4661 10320 4638 10214 4636 10211
4621 10221 4621 10248 4629 10250 4628 10275
4639 10323
$$
TSWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 AM MDT, 12 hours 11 minutes earlier.
Area forecast discussion, Jul 21, 3:10 AM MDT, 12 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 410 AM CDT THU JUL 21 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT SURFACE TROUGH OVER CENTRAL MONTANA/WYOMING IS PROGGED TO MOVE EAST TO THE WESTERN BORDERS OF THE DAKOTAS BY 18Z...A SLOWER PROGRESSION THAN YESTERDAYS MODEL RUNS. THUS WILL MAKE A CHANGE IN THE FORECASTED WINDS TODAY AS WELL AS INTRODUCE PRECIP CHANCES TO THE WESTERN COUNTIES THIS AFTERNOON. THE TROUGH WILL BE THE FOCUS OF THUNDERSTORM INITIATION...WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE AS DEWPOINTS INCREASE AHEAD OF THE TROUGH. CAPE VALUES INCREASE TO 500 TO OVER 1000 THIS AFTERNOON ACROSS THE WHOLE FORECAST AREA. HAVE MENTIONED POSSIBLY SEVERE WORDING AS PER PREVIOUS FORECAST...BUT NOW INCLUDES THE WESTERN COUNTIES AS WELL. THE TROUGH IS PROGGED TO REMAIN IN THE CENTRAL DAKOTAS THIS EVENING AND MOVE SLOWLY EAST AND WEAKEN OVERNIGHT. FRIDAY WILL SEE ANOTHER LOW DEVELOPING IN THE LEE OF THE ROCKIES WITH STRONG SOUTHEAST WINDS OVER THE DAKOTAS AND KEEPING DEWPOINTS INTO THE 60S. THIS LOW/TROUGH IS FORECAST TO APPROACH THE WESTERN BORDER OF THE DAKOTAS AFTER MIDNIGHT FRIDAY NIGHT AND MOVING INTO CENTRAL NORTH DAKOTA BY DAYBREAK ON SATURDAY. PLENTY OF LOW LEVEL MOISTURE AND CAPE TO WORK WITH...AND EXPECT A LATE FRIDAY NIGHT/EARLY SATURDAY MORNING ROUND OF THUNDERSTORMS...SOME SEVERE...FOR THE WHOLE FORECAST AREA. THE TIMING OF THE MOVEMENT OF THE TROUGH IS KEY FOR TIMING OF PRECIPITATION. .LONG TERM...SUNDAY THROUGH THURSDAY. AN UPPER LEVEL TROUGH AND SURFACE LOW WILL MOVE ACROSS THE STATE ON LATE SUNDAY AND MONDAY...WITH GOOD UPPER LEVEL DIFLUENCE AND SURFACE MOISTURE ADVECTION. WILL KEEP A CHANCE OF TSTMS IN THE FORECAST BEGINNING SATURDAY AFTERNOON THROUGH MONDAY EVENING. THE TROUGH DEEPENS AS IT MOVES EAST MONDAY NIGHT AS STRONG RIDGE DEVELOPS OVER THE WEST COAST...PUTTING ND IN A DRY NORTHWEST FLOW ALOFT WITH TEMPS GENERALLY AT OR BELOW NORMAL. LITTLE CHANGE TO ONGOING FORECAST AND ADDED A DRY AND SEASONABLE DAY 8 TO PACKAGE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && VINING/WETZEL
Hazardous weather outlook, Jul 21, 4:08 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 508 AM CDT THU JUL 21 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221006- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 508 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME SEVERE WITH DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS...SOME SEVERE... FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Jul 21, 11:42 AM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1242 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 21 E WILLISTON 48.16N 103.18W
07/21/2005 1.00 INCH WILLIAMS ND PUBLIC
REPORTED AT LEWIS AND CLARK STATE PARK
&&
JCLocal storm report, Jul 21, 12:37 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
137 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 7 NW PLAZA 48.10N 102.07W
07/21/2005 0.88 INCH MOUNTRAIL ND CO-OP OBSERVER
&&
VJENSENLocal storm report, Jul 21, 12:46 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL PLAZA 48.03N 101.96W
07/21/2005 1.00 INCH MOUNTRAIL ND PUBLIC
QUARTER SIZE HAIL IN THE TOWN OF PLAZA. PUBLIC REPORT
RELAYED BY LOCAL MEDIA.
&&
CJS/JCLocal storm report, Jul 21, 1:02 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 5 E MAKOTI 47.96N 101.70W
07/21/2005 0.88 INCH WARD ND LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED BY LAW ENFORCEMENT IN THE RICE
LAKE AREA OF WARD COUNTY.
0154 PM HAIL MAKOTI 47.96N 101.81W
07/21/2005 0.88 INCH WARD ND LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED BY LAW ENFORCEMENT IN THE TOWN
OF MAKOTI.
&&
CJS/JCLocal storm report, Jul 21, 1:21 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL RYDER 47.92N 101.67W
07/21/2005 0.88 INCH WARD ND PUBLIC
NICKEL SIZE HAIL REPORTED IN THE TOWN OF RYDER.
&&
CJS/JCLocal storm report, Jul 21, 1:45 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL RYDER 47.92N 101.67W
07/21/2005 1.75 INCH WARD ND PUBLIC
A FEW HAIL STONES TO THE SIZE OF GOLFBALLS. PUBLIC REPORT
RELAYED BY LOCAL MEDIA.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:16 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 59 min |
| Jul 21, 7:13 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 62 min |
| Jul 21, 7:39 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 66 min |
| Jul 21, 11:34 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 56 min |
| Jul 21, 12:30 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 24 min |
| Jul 21, 12:39 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 49 min |
| Jul 21, 12:59 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 29 min |
| Jul 21, 4:05 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 40 min |
| Jul 21, 4:14 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 21, 4:18 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 27 min |
| Jul 21, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 24 min |
| Jul 21, 4:53 PM MDT | Tornado Warning | BIS | Morton | 30 min |
| Jul 21, 5:04 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 35 min |
| Jul 21, 5:17 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 56 min |
| Jul 21, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 31 min |
| Jul 21, 5:34 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.